0
Case Reports: Wednesday, October 26, 2011 |

A Case of Neuroleptic Malignant Syndrome Due to Cyclobenzaprine FREE TO VIEW

Olufemi Adenuga, MPH; Rajashekar Adurty, MD
Chest. 2011;140(4_MeetingAbstracts):186A. doi:10.1378/chest.1119551
Text Size: A A A
Published online

Abstract

INTRODUCTION: Neuroleptic malignant syndrome is a rare but potentially fatal disorder, characterized by fever, muscular rigidity, altered mental status, and autonomic dysfunction. Classically associated with dopamine antagonists especially neuroleptics, it has also been seen with withdrawal of dopaminergic medications as Levodopa/Carbidopa and Amantadine. With an insidious onset and male preponderance, the symptoms may last for few weeks. A detailed history about use of neuroleptics is necessary, as the diagnosis is essentially clinical with no specific diagnostic test. We report a case of Neuroleptic Malignant Syndrome secondary to Cyclobenzaprine. The fact that a muscle relaxant can actually potentiate muscle rigidity and that it has only been reported once in the past makes it very interesting.

CASE PRESENTATION: A 53 year old male with no significant past medical history was transferred to our institution for management of uncontrolled tremors, fever and altered sensorium. Two days after he was prescribed Cyclobenzaprine and Acetaminophen/Hydrocodone for acute back pain, the patient developed above symptoms. Physical examination showed a temperature of 38.2 degrees Celsius, tachypnea, tachycardia, diaphoresis, normal pupils, muscle rigidity and normal reflexes. His creatinine kinase was 20000U/L along with leukocytosis. A urine toxicology screen was negative for drugs of abuse except opiates and benzodiazepine. Liver function test, computed tomography and magnetic resonance imaging of brain, cervical and thoracolumbar spine were normal. Patient was intubated for increased work of breathing and was effectively treated with discontinuation of cyclobenzaprine, dopamine agonist bromocriptine, and skeletal muscle relaxant dantrolene along with intermittent benzodiazepines. His symptoms resolved after a week and he was successfully weaned off ventilator support.

DISCUSSION: Cyclobenzaprine, marketed as flexeril, is a centrally acting muscle relaxant related to tricyclic antidepressants. It is used to relieve skeletal muscle spasms and associated pain in acute musculoskeletal conditions. The mechanism of action for cyclobenzaprine is unclear; studies from the 1980s in rats indicate that cyclobenzaprine activates the locus ceruleus in the brain stem, leading to an increased release of norepinephrine in the ventral horn of the spinal cord and the subsequent inhibitory action of norepinephrine on both gamma and alpha motor systems thereby decreasing tonic somatic motor activity. Neuroleptic Malignant syndrome due to cyclobenzaprine is very rare and reports have been limited to case reports; our patient is the second reported case in literature. While an overdose has been reported as the most likely pathogenesis, there have been suggestions that this may be an idiosyncratic reaction to the medication. Our patient’s clinical presentation and diagnostic workup were classic for Neuroleptic malignant syndrome. Management is largely supportive including discontinuing the drug and use of dopamine agonist such as dantrolene. Monitoring plasma drug levels is not helpful in the management, neither does dialysis.

CONCLUSIONS: We present a very rare case of Neuroleptic Malignant Syndrome caused by cyclobenzaprine. This is the second reported case in literature to the best of our knowledge. Pathogenesis remains unclear, although it may be related to an idiosyncratic reaction. Clinical and laboratory features are indistinguishable from that caused by neuroleptics. While management is largely supportive, a high index of suspicion is warranted when prescribing Cyclobenzaprine to a patient who then develops classic symptoms.

Reference #1 Theoharides TC, Harris RS, Weckstein D. Neuroleptic Maliganan-like syndrome due to cyclobenzaprine? J Clin Psychopharmacol. 1995 Feb; 15(1): 79-81

Reference #2 Pearlman CA. Neuroleptic malignant syndrome: a review of the literature. J Clin Psychopharmacol 1986;6:257-73

Reference #3 Lazarus A, Mann SC, Caroff SN. The neuroleptic malignant syndrome and related conditions. Washington, DC: American Psychiatric Press, 1989

DISCLOSURE: The following authors have nothing to disclose: Olufemi Adenuga, Rajashekar Adurty

No Product/Research Disclosure Information

07:15 AM - 08:45 AM


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543